The most common side effect of topical corticosteroid use is skin atrophy. All topical steroids can induce atrophy, but higher potency steroids, occlusion, thinner skin, and older patient age increase the risk. The face, the backs of the hands, and intertriginous areas are particularly susceptible. Resolution often occurs after discontinuing use of these agents, but it may take months. Concurrent use of topical tretinoin (Retin-A) % may reduce the incidence of atrophy from chronic steroid applications. 30 Other side effects from topical steroids include permanent dermal atrophy, telangiectasia, and striae.
My 1st dermatologist, 24 years ago, prescribed Metrogel which I found burned and caused more breakouts. He was unwilling to try other medications so I switched dermatologists after 2 months.
My second dermatologist gave me a long list of foods I should not eat, told me to protect myself from the sun and over-heating, and prescribed Azelex (azelaic acid cream) 20% which I used successfully for many years. I also use to take erythromycin 250 mg daily but which I rarely need now.
The only reason I stopped using the Azelex was due to losing my ability to pay for it.
I still have rosacea but the acne is much less of a problem; sun and heat are still triggers for the redness. I try to wear a wide brim hat for sun protection.
My current dermatologist suggested I use Johnson & Johnson’s Purpose cream and cleanser (available at CVS and, generally, Walmart). The cleaner is mild and the cream has an SPF of 15 (they used to have a SPF 30 version but I haven’t been able to find it for a number of years).